Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 29, NWS Topeka, KS

September 8, 2025Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 8, 2025, 1:09 PM CDT for Ottawa County, Kansas. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2025, 1:09 PM CDT (18:09 UTC)
Expired
Sep 8, 2025, 3:00 PM CDT
In force
111 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 143 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 1:15 PM CDTFLOODTescott, KSWidespread flooding in Tescott. Water up to porch level on several houses.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS53 KTOP 081809
FFWTOP
KSC143-082000-
/O.NEW.KTOP.FF.W.0029.250908T1809Z-250908T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
109 PM CDT Mon Sep 8 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southwestern Ottawa County in north central Kansas...

* Until 300 PM CDT.

* At 107 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain. A personal weather station in 
  Tescott has measured nearly six inches of rain as of 12:50 PM CDT. 
  Between 4 and 9 inches of rain have fallen. Additional rainfall 
  amounts of 1 to 1.5 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3896 9780 3896 9793 3899 9793 3900 9793
      3912 9793 3913 9793 3914 9793 3896 9778

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Reese
1 follow-up statement
044 
WGUS73 KTOP 081959
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
259 PM CDT Mon Sep 8 2025

KSC143-082009-
/O.EXP.KTOP.FF.W.0029.000000T0000Z-250908T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ottawa KS-
259 PM CDT Mon Sep 8 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM CDT THIS AFTERNOON FOR 
SOUTHWESTERN OTTAWA COUNTY...

The heavy rain has ended. Flooding will linger for a few more hours 
in areas that have received the heaviest rain, so an Areal Flood 
Warning will replace the flood warning through 8 PM. Please continue 
to heed remaining road closures.

&&

LAT...LON 3896 9778 3896 9793 3899 9793 3900 9793
      3912 9793 3913 9793

$$

Reese

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 12:55 PM CDT, 14 minutes earlier. Its key messages:

  • Scattered showers and isolated thunderstorms move through the area today, focused towards central KS this morning and eastern KS tonight.
  • Temperatures gradually warm up through the week.
Area forecast discussion, Sep 8, 12:55 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1255 PM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Scattered showers and isolated thunderstorms move through the area
today, focused towards central KS this morning and eastern KS
tonight.

- Temperatures gradually warm up through the week.

&&

.DISCUSSION...
Issued at 411 AM CDT Mon Sep 8 2025

Northwest flow aloft is transitioning towards zonal flow over the
Rockies, and water vapor imagery early this morning shows a subtle
shortwave embedded within that flow over the High Plains. This has
helped to generate widely scattered showers and isolated
thunderstorms in the area of northeast CO, western NE, and northwest
KS. Additionally, a few isolated storms in north central KS (just
west of the CWA) appear to be aided by a 30-35 kt LLJ and isentropic
lift. The shortwave is progged to move east across Nebraska through
the day and deepen slightly into MO overnight tonight, setting the
stage for our weather for the next 24-30 hours.

A majority of CAMs have scattered showers and storms moving into our
north central KS counties around 10-11Z this morning, although
forecast soundings take until around sunrise or shortly after to
saturate through the column. (The 00Z TOP RAOB had abundant dry air
through the profile.) So while rain could start as soon as the
predawn hours if the activity just to our west can maintain itself,
confidence increases after daybreak as low-level moisture improves.
By late morning and afternoon, CAMs diverge on how this activity
will evolve through the day. The FV3 suggests it will dive south-
southeast and eventually die off, the HRRR and ARW keep it going
across eastern KS without a break into the afternoon and evening,
and the NAM Nest has something in between those solutions. The
eastern half of the area doesn't have much instability to work with
through the day and moisture quality decreases further east as well,
so am not sure about showers being as robust as the HRRR and ARW are
showing this afternoon and early evening. Have held onto low PoPs to
account for that solution, but if the other CAMs are closer to
reality, then there would be a break in the rain this afternoon for
most or all of the area.

Later this evening and overnight, vertical ascent from the shortwave
becomes more prevalent across eastern KS and should be aided by the
LLJ restrengthening and veering slightly. This looks to develop
additional rain in a north-south corridor across eastern KS, perhaps
lining up with the gradient of MUCAPE. Lapse rates look modest at 6-
6.5 C/km, so a few embedded thunderstorms could occur, but
instability looks too weak for severe weather as the instability
axis is still towards central KS. Some rain may linger past daybreak
Tuesday before the wave moves off to the east. From there, a mid-
level ridge looks to amplify across the Plains, leading to gradually
warming temperatures throughout the week. A couple of weak
perturbations bring minor precip chances at times Wednesday into
early Thursday with greater confidence in dry weather late in the
work week as the ridge strengthens overhead. This leads to high
temperatures becoming a few degrees warmer in the 80s each day,
possibly reaching 90 by Friday. More widespread rain chances (20-
30%) return late next weekend with an upper trough approaching from
the western US.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1252 PM CDT Mon Sep 8 2025

High-based showers will move across the area today with some
rumbles of thunder possible at KMHK. CIGs should remain VFR and
above 6kft with heavier showers possibly bringing down
visibilities to MVFR at times. The next round of rain/storm
chances come overnight tonight and into early Tuesday morning.
Overall confidence on coverage is low to medium, so opted to
just keep precipitation mention at VCSH with a PROB30 group in
for accompanying thunder.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Griesemer
Hazardous weather outlook, Sep 8, 12:57 PM CDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1257 PM CDT Mon Sep 8 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-091800-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1257 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Localized flash and ariel flooding may occur across portions of
Ottawa county as areas have seen between 4-6 inches of rain this
morning, some areas possibly seeing higher totals. See the webpage
for further details on active flood warnings.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Sep 8, 9:32 AM CDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
932 AM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Rain             1 NNW Tescott           39.02N 97.88W
09/08/2025  M3.45 Inch       Ottawa             KS   Trained Spotter

            Still raining.

&&
Special weather statement, Sep 8, 11:32 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Mon Sep 8 2025

KSZ034-081700-
Ottawa-
1132 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OTTAWA COUNTY
THROUGH NOON CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ada, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 9793 3904 9777 3896 9793
TIME...MOT...LOC 1631Z 316DEG 14KT 3912 9797

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Griesemer
Local storm report, Sep 8, 12:42 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1242 PM CDT Mon Sep 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flood            Culver                  38.97N 97.76W
09/08/2025                   Ottawa             KS   County Official

            A few streets flooded.

1230 PM     Flood            2 N Culver              39.00N 97.76W
09/08/2025                   Ottawa             KS   County Official

            Water over 90th Rd 1/2 mile south of
            Coronado Rd.

1230 PM     Flood            1 NW Tescott            39.02N 97.89W
09/08/2025                   Ottawa             KS   County Official

            K-18 closed.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:50 AM CDTAreal Flood AdvisoryTOPOttawa3 hr
Sep 8, 10:10 AM CDTFlash Flood WarningTOPOttawa110 min
Sep 8, 11:32 AM CDTSpecial Weather StatementTOPOttawa28 min
Sep 8, 11:52 AM CDTFlash Flood WarningTOPOttawa3 hr
Sep 8, 12:20 PM CDTRiver Flood WarningTOPOttawa4 days
Sep 8, 1:59 PM CDTRiver Flood WarningTOPOttawa, Saline32 hr
Sep 8, 3:02 PM CDTAreal Flood WarningTOPOttawa19 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.